Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 486, NWS Goodland, KS

August 26, 2016Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2016, 7:14 PM CDT for Rawlins County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2016, 7:14 PM CDT (00:14 UTC)
Expired
Aug 26, 2016, 8:00 PM CDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 73 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 7:54 PM CDTHAIL 1.75Herndon, KSWINDOWS BROKEN FROM WIND DRIVEN HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WUUS53 KGLD 270014
SVRGLD
KSC153-270100-
/O.NEW.KGLD.SV.W.0486.160827T0014Z-160827T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM CDT FRI AUG 26 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAWLINS COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 800 PM CDT

* AT 714 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
  OF ATWOOD...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ATWOOD...HERNDON...LUDELL...BLAKEMAN AND BEARDSLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3967 10126 4000 10125 3998 10074 3962 10075
TIME...MOT...LOC 0014Z 276DEG 24KT 3987 10115 

HAIL...1.00IN
WIND...60MPH
 
$$

LOCKHART
1 follow-up statement
157 
WWUS53 KGLD 270038
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM CDT FRI AUG 26 2016

KSC153-270100-
/O.CON.KGLD.SV.W.0486.000000T0000Z-160827T0100Z/
RAWLINS KS-
738 PM CDT FRI AUG 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN RAWLINS COUNTY...

AT 737 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LUDELL...OR 5
MILES NORTHEAST OF ATWOOD...MOVING EAST AT 30 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ATWOOD...HERNDON...LUDELL AND BLAKEMAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3967 10117 3999 10111 3998 10074 3962 10075
TIME...MOT...LOC 0037Z 276DEG 24KT 3985 10094 

HAIL...2.00IN
WIND...60MPH
 
$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 7:08 PM CDT, 6 minutes earlier.

Area forecast discussion, Aug 26, 7:08 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
608 PM MDT FRI AUG 26 2016

.SHORT TERM...(This afternoon through Tonight)
Issued at 1142 AM MDT Fri Aug 26 2016

17Z Water Vapor Imagery and RAP analysis indicated two short wave
troughs approaching the area...one system approaching from the
Texas panhandle while the second was currently moving to the east
over northwest Colorado. The latter trough will likely be the
primary trigger for precipitation chances this afternoon and
evening.

Thunderstorm chances will be the primary concern as expected
forcing has been slower than expected...resulting in a significant
delay in precipitation onset across the CWA. Last few scans of
visible satellite show an increase in cumulus ahead of short wave
trough and its sfc reflection...and imagine this more widespread
convective initiation will develop over next 2 hours. How far
east things get remain in question...and have a few doubts if
storms will make a great eastward push...or build south along
instability gradient and into stronger low level waa. Do not
really have a favored solution at this point but will trend PoPs
this evening to more of a compromise unless data leading to a more
preferred solution presents itself. Otherwise as storms end
across the area may see a brief period of clearing...but with
favorable humidity profiles expect fog and stratus to develop
during the overnight hours.

.LONG TERM...(Saturday through Friday)
Issued at 146 PM MDT Fri Aug 26 2016

Theta-e boundary will be draped across the CWA from southwest to
northeast Saturday morning and will remain stationary through the
day. Relatively high mixing ratios and CAPE in the 1000 to 1500 J/Kg
range along and southeast of this boundary will allow thunderstorm
development mainly during the afternoon and will focus in the
eastern and southeastern portions of the CWA where instability is
the highest. Deep layer shear is modest and severe thunderstorms, if
any, will be isolated. Southwest flow aloft becomes southerly as we
head into Sunday. The theta-e boundary will pull northwestward,
allowing moisture to be advected into the region through the
afternoon along the western flank of a broad area of high pressure.
Could see showers and thunderstorms form once more as instability
will be enough to allow afternoon/evening convective development
along a shortwave, especially in eastern portions of the CWA. PoPs
remain in the forecast on Monday with high pressure to the
east/southeast and H5 low pressure just off the northwest Pacific
coast. Pattern remains in place on Tuesday and into early Wednesday,
keeping PoPs in the forecast mainly for eastern portions of the CWA.
High pressure builds into the region on Thursday and Friday with dry
weather expected both days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 526 PM MDT Fri Aug 26 2016

Scattered thunderstorms will move across the MCK and GLD TAF sites
between 01z-03Z bringing MVFR conditions and possible heavy rain
to the TAF sites. Skies will become VFR by 06Z with skies clearing
behind the storms. With clear skies and plenty of low level
moisture along with light winds, there is a possibility of fog and
low clouds developing at both sites between 09Z and 16Z. Have
confined the development of fog and low ceilings to a more brief
time period between 10Z-14Z where intermittent IFR to LIFR
conditions will be present. After 16Z, expect VFR conditions
through the remainder of the TAF period at MCK and GLD.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...TL
AVIATION...LOCKHART
Hazardous weather outlook, Aug 26, 11:51 AM CDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1051 AM MDT FRI AUG 26 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271700-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1051 AM MDT FRI AUG 26 2016 /1151 AM CDT FRI AUG 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. AT THIS TIME...THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE BETWEEN 2 PM MDT (3 PM CDT) AND 9 PM MDT (10
PM CDT) ALONG AND SOUTH OF A BENKELMAN TO HILL CITY LINE.

THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL,
DAMAGING WINDS, AND HEAVY DOWNPOURS.

PATCHY FOG SHOULD DEVELOP AFTER MIDNIGHT TONIGHT. VISIBILITIES
BELOW ONE MILE ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

PATCHY FOG WITH REDUCED VISIBILITY WILL PERSIST SATURDAY MORNING
BEFORE DISSIPATING BY THE LATE MORNING HOURS.

A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE SATURDAY
AND SUNDAY. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT.

In the hours before

Special weather statement, Aug 26, 3:35 PM CDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT FRI AUG 26 2016

KSZ027-262100-
WALLACE KS-
235 PM MDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALLACE COUNTY UNTIL 300
PM MDT...

AT 235 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SHARON SPRINGS...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHARON SPRINGS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3879 10180 3896 10191 3906 10174 3884 10157
TIME...MOT...LOC 2035Z 240DEG 17KT 3891 10179

JRM
Special weather statement, Aug 26, 3:56 PM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT FRI AUG 26 2016

COZ090-262115-
YUMA COUNTY CO-
256 PM MDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
315 PM MDT...

AT 256 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF YUMA...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YUMA...ECKLEY AND HEARTSTRONG.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3988 10241 3990 10280 4000 10280 4000 10279
      4013 10279 4015 10243
TIME...MOT...LOC 2056Z 267DEG 23KT 4001 10272

JRM
Special weather statement, Aug 26, 4:44 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
444 PM CDT FRI AUG 26 2016

KSZ014-028-262245-
LOGAN KS-THOMAS KS-
444 PM CDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL THOMAS AND
NORTHWESTERN LOGAN COUNTIES UNTIL 545 PM CDT...

AT 444 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF WALLACE...OR 17 MILES EAST OF SHARON SPRINGS...
MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINONA AND RUSSELL SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3890 10148 3907 10148 3922 10111 3888 10103
TIME...MOT...LOC 2144Z 254DEG 15KT 3897 10144

LOCKHART
Special weather statement, Aug 26, 4:51 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM MDT FRI AUG 26 2016

COZ090-KSZ001-NEZ079-262245-
YUMA COUNTY CO-CHEYENNE KS-DUNDY NE-
351 PM MDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 445 PM
MDT/545 PM CDT/...

AT 350 PM MDT/450 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF CRETE TO 7
MILES SOUTHWEST OF WRAY. MOVEMENT WAS EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WRAY...HAIGLER...VERNON...LAIRD...BEECHER ISLAND...PARKS AND ALVIN.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 231 AND 254.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4035 10205 4035 10144 3983 10181 3993 10246
      4044 10210 4044 10205
TIME...MOT...LOC 2150Z 273DEG 20KT 4047 10199 3999 10233

LOCKHART
Special weather statement, Aug 26, 6:18 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM CDT FRI AUG 26 2016

KSZ001-002-270000-
CHEYENNE KS-RAWLINS KS-
618 PM CDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RAWLINS AND CHEYENNE
COUNTIES IN NORTHWESTERN KANSAS UNTIL 700 PM CDT...

AT 618 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ST. FRANCIS...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. FRANCIS...BIRD CITY...MCDONALD AND WHEELER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3992 10131 3965 10134 3968 10205 3994 10205
TIME...MOT...LOC 2318Z 274DEG 20KT 3981 10177

LOCKHART
Special weather statement, Aug 26, 6:41 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM CDT FRI AUG 26 2016

KSZ014-028-270000-
LOGAN KS-THOMAS KS-
641 PM CDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL THOMAS AND
NORTHEASTERN LOGAN COUNTIES UNTIL 700 PM CDT...

AT 641 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MONUMENT...OR 10 MILES WEST OF OAKLEY...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAKLEY...MONUMENT AND MINGO.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 62 AND 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3917 10120 3931 10091 3907 10082 3902 10108
TIME...MOT...LOC 2341Z 241DEG 9KT 3912 10105

LOCKHART

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:13 PM CDTSevere Thunderstorm WarningGLDWallace32 min
Aug 26, 7:44 PM CDTSpecial Weather StatementGLDWallace46 min
Aug 26, 7:50 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins40 min
Aug 26, 8:00 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita45 min
Aug 26, 8:53 PM CDTFlash Flood WarningGLDDecatur, Rawlins4 hr
Aug 26, 9:14 PM CDTSpecial Weather StatementGLDNorton46 min
Aug 26, 9:19 PM CDTSevere Thunderstorm WarningGLDNorton41 min
Aug 26, 9:24 PM CDTSpecial Weather StatementGLDSheridan51 min
Aug 26, 9:46 PM CDTFlash Flood WarningGLDDecatur, Norton3 hr
Aug 27, 4:35 AM CDTDense Fog AdvisoryGLDCheyenne, Greeley, Logan, Rawlins, Sherman, Thomas and 1 more7 hr
Aug 27, 5:45 PM CDTSevere Thunderstorm WarningGLDWallace45 min
Aug 27, 6:32 PM CDTSevere Thunderstorm WarningGLDWallace43 min
Aug 27, 6:35 PM CDTSevere Thunderstorm WarningGLDWichita40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.